U.S. doctors online nowAsk doctors free
A 37-year-old member asked:

Weaning off of zoloft (sertraline) or just stop it without weaning . . . which is safer?

2 doctor answers8 doctors weighed in
Dr. Michael Pierce
Psychiatry 33 years experience
Neither: If you're asking the healthtap panel, maybe you're not asking the person who prescribed zoloft (sertraline). We can offer hypothetical answers, but only the person who prescribed it in the first place can answer in a way that is specific to you. Having said that, the generalized answer to your question is that nearly any medication is better tapered than stopped abruptly.
Dr. Robert Woods
Psychiatry 30 years experience
Wean If Possible: After taking an antidepressant then abruptly stopping it may cause "discontinuation syndrome" (a fancy term for withdrawal). Symptoms include dizziness, nausea, insomnia, anxiety, and electric brain shocks just to mention a few. If these symptoms occur you might think you are slipping back into depression and needlessly restart the med. Tapering is preferred. Always work closely with your md.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

Related questions

A 43-year-old female asked:
2 doctor answers5 doctors weighed in
A 46-year-old member asked:
1 doctor answer5 doctors weighed in
A 44-year-old female asked:
1 doctor answer3 doctors weighed in

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Feb 24, 2018

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.